South Dakota, 2002

Damaging Wind in South Dakota, August 28, 2002

August 28, 2002 · NWS ABR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 7:38 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 28, 7:38 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT WED AUG 28 2002

CONVECTION BEGINNING TO WIND DOWN ACROSS THE CWA AS DAYTIME HEATING
WANES. STILL SOME ACTIVITY POSSIBLE CLOSE TO THE WARM FRONT DRAPED
ACROSS THE FAR NORTHEAST PORTION OF THE CWA UNTIL AROUND MIDNIGHT.
LOW LEVEL SHEAR MUCH BETTER IN THIS AREA THAN ELSEWHERE...WHERE
ACTIVITY WAS SUPPORTED BY OUTFLOW BOUNDARIES AND HEATING IN THE
BOUNDARY LAYER. LATEST RUC SHOWS THIS BETTER LOW LEVEL SHEAR SLIDING
NORTHEAST AWAY FROM THE CWA LATER THIS EVENING. MEANWHILE NEGATIVE
TILT SHORT WAVE NOTED IN WATER VAPOR LIFTING ACROSS THE ERN PORTION
OF THE STATE CONTINUES TO LIFT NORTHEAST TAKING BEST UPPER
DIVERGENCE AWAY FROM THE CWA AS WELL. ADDITIONALLY...RUC INDICATES
LLJ SETTING UP LATER TONIGHT ACROSS NRN NEBRASKA, THIS SHOULD
EFFECTIVELY LIMIT CHANCES FOR ANY REDEVELOPMENT OVERNIGHT TO SRN
PORTIONS OF SODAK...SOUTH OF OUR CWA. HAVE MADE MINOR ADJUSTMENTS TO
WIND WORDING ALREADY. WILL NEED TO UPDATE ONCE MORE AS WATCH
EXPIRES. WILL ADJUST POPS DOWNWARD AT THAT TIME...BARRING ANY NO
DATA TO THE CONTRARY.

.ABR...NONE.

FAUCETTE

In the hours before

Local storm report, Aug 28, 5:47 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
647 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    4 S REDFIELD              SD   1.00 INCH HAIL
08/28/02   SPINK

0255 PM    8 S HOSMER                SD   1.00 INCH HAIL
08/28/02   EDMUNDS

0534 PM    3 W ROSHOLT               SD   1.00 INCH HAIL
08/28/02   ROBERTS
Local storm report, Aug 28, 7:44 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
844 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    10 N IPSWICH              SD   .88 INCH HAIL
08/28/02   EDMUNDS

MLF
Special weather statement, Aug 28, 9:00 PM CST, 2 hours 30 minutes before
MNZ039-SDZ007-008-290330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT WED AUG 28 2002

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SLIDE EAST
ACROSS EXTREME NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
LATE THIS EVENING. HOWEVER...THE THREAT FOR ORGANIZED SEVERE WEATHER
HAS SHIFTED EAST. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE.

MLF

The radar

The Aberdeen radar (KABR), 48 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 28, 11:30 PM CST
Where
Brown County, 3 mi N of Frederick
Measured
70 kt (81 mph)
Reported by
NWS STORM SURVEY
Coordinates
45.883, -98.517

Winds to 80 mph destroyed a barn north of Frederick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317037.